MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0930
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Thrombus (2101)
Date of Event 11/03/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Thrombosis is a known and anticipated complication with these types of procedures and is noted in the device labeling.Therefore, it was determined that the reported adverse event was an anticipated procedural complication.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.This report is associated with mfr report numbers: 3005168196-2017-02106, 3005168196-2017-02107, 3005168196-2017-02108, 3005168196-2017-02109, 3005168196-2017-02110, 3005168196-2017-02111, 3005168196-2017-02112.The device was implanted into the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure on (b)(6) 2017 using penumbra smart coils (smart coils).After the smart coils were successfully placed, the hospital staff noticed a small thrombus formed within the p1 segment of the posterior cerebral artery (pca).The thrombus was not flow limiting, and the physician treated it with a half bolus of integrilin, however after 10-15 minutes the thrombus was still present.Another half bolus of integrilin was administered, but was still ineffective at treating the thrombus, and therefore the decision was made to aspirate the thrombus.The physician used a penumbra system 3max reperfusion catheter (3maxc) and a benchmark 6f 071 delivery catheter (benchmark) to attempt to remove the thrombus from the p1 segment, however the physician was unable to remove the thrombus, and the occlusion became worse.There was still good distal flow through posterior communicating artery from the anterior circulation.A small dissection in the mid-basilar artery was then found, which was also not flow limiting, and which was not related to the smart coil system.The patient was therefore treated using an integrilin drip and aspirin without stenting the dissection.The patient recovered from the anesthesia without neurological deficits and a national institutes of health stroke scale (nihss) of 0.The patient was discharged home on (b)(6) 2017.This clot formation was adjudicated to be a serious adverse event with a probable relationship to the smart coil system.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7076300
Report Number3005168196-2017-02105
Device Sequence Number1275340
Product Code HCG
UDI-Device Identifier00814548014364
UDI-Public00814548014364
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Catalogue Number400SMTSTD0930
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/03/2017
Initial Report FDA Received Date12/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Other; Required Intervention;
Patient Age71 YR